PCOSupport Community Forums  

Go Back   PCOSupport Community Forums > PCOSA Forums > General Discussion

Notices

Reply
 
Thread Tools Display Modes
Old 10-23-2008, 09:57 AM   #1
davick92
Junior Member
 
Join Date: Mar 2008
Posts: 14
Default Metformin vs. Spiro & BC Pills

I am a "thin cyster."

My endo currently has me taking a low dose of spironolactone to help with male pattern hair (growth on my chin, and loss on my head, etc.) About 5 months ago, I also went on BC Pills to help regulate me, since I was having a period every 10 days. The spiro has not been working, so Doc said he wants to increase it to 50 mg., and says I could do that after being on BC Pills for at least 3 months. A few weeks ago, I had my first migraine ever, and it has concerned me enough to want to get off of BC Pills. So, I do not want to increase the spiro if I am not going to be on BC.

If I suggest Metformin to the doc, and he agrees, then would I be able to quit taking BC Pills? Are you supposed to still be on them with Metformin, like you are with spiro?

For those of you who are not TTC, what form of BC do you use?

Thanks.
davick92 is offline   Reply With Quote
Old 10-23-2008, 12:00 PM   #2
knutfugget
Tech Support
PCOSuperStar Platinum!
 
knutfugget's Avatar
 
Join Date: May 2005
Location: UT
Posts: 6,810
Default

Metformin doesn't cause birth defects like Spiro can, and no, you don't have to be on BCP while on Metformin. There are many PCOSers that conceive on Metformin .

You aren't actually required to be on BCP to take Spiro, either, you are just supposed to prevent pregnancy. There are plenty of ways to do that without using pills. I take Spiro when not TTC or pregnant. My husband and I prefer condoms because they're easy and you don't have to worry about missing doses. Plus, I have bad reactions to BCP.

Even being a thin cyster, you could still be insulin resistant. Most women with PCOS are. That's where the Metformin is very important. I would definitely mention it to your doctor as it's the main treatment for women with PCOS. BCP do not actually treat your PCOS at all - it treats symptoms, not the underlying cause.

I hope you can get your medication straightened out to where you feel comfortable taking it and see an improvement in symptoms.
__________________
Me ♥ DH - since '01
Dx pcos 03.04 - endo 11.09



knutfugget is offline   Reply With Quote
Old 10-23-2008, 12:27 PM   #3
davick92
Junior Member
 
Join Date: Mar 2008
Posts: 14
Default

Thanks, Jessi.

My doc said that I should be on BC pills, not only to prevent pregnancies, but to regulate my periods. I was having one every 10 days, and he said that increasing the spiro could make that continue to happen or make it worse. Have you had any experiences with that?

Vicky
davick92 is offline   Reply With Quote
Old 10-23-2008, 01:33 PM   #4
knutfugget
Tech Support
PCOSuperStar Platinum!
 
knutfugget's Avatar
 
Join Date: May 2005
Location: UT
Posts: 6,810
Default

I had a period every two weeks at one point, but it was my thyroid levels that were off. I took thyroid medication for a month or two and it straightened itself out. I haven't had the same problem again in the last two years . I'm still not sure what caused the temporary change in my thyroid levels, but I'm glad it stopped!

Have they tried checking your thyroid levels to see if that's what's causing this? Have they run any other tests to see what hormones are out of balance?

For women with IR, when it goes uncontrolled, it can cause menstrual irregularities. For me, that means not getting my period for up to 5 months or so at a time. It only took two weeks on Metformin to get my first period in almost 6 months and then I started getting them regularly after that. It can take Metformin up to 6 months or so to work for some women, but others see results sooner.

If you start the Met and it doesn't help regulate your cycles, I would suggest having other tests run to find out what's causing this. Again, the BCP is treating the symptom (having your period every 10 days) but not getting to the root - WHY are you having it every 10 days? If they can find out what's causing it, you're more likely to get a more permanent solution.

I'm not sure why the doctor thinks Spiro would make you continue to have your period so often (or make it worse?). I've never experienced that as a side effect, or heard of anyone else that has. Sorry I can't help there!
__________________
Me ♥ DH - since '01
Dx pcos 03.04 - endo 11.09



knutfugget is offline   Reply With Quote
Old 10-23-2008, 01:34 PM   #5
Robin Lodal
Senior Member
 
Join Date: Aug 2007
Location: Kentucky
Posts: 197
Send a message via AIM to Robin Lodal
Default

So he said that increasing the Spiro would make your periods worse? Hmm.... I am on 100mg a day and I do not feel as though it has made my cycle any worse. If anything, AF rarely visits. I have been on at least 9 or 10 different bcps within the past 4 years and I don't think the combination of a bcp, spiro, and met counteracted one another or made one of them ineffective. Hope that helps.
__________________
~ Robin
Robin Lodal is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump


All times are GMT -4. The time now is 02:57 AM.


Powered by vBulletin® Version 3.7.0
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.